Montana, 2020High Wind in Montana, December 15, 2020
December 15, 2020 · NWS BYZ · 1 event in 1 county or zone
Tight surface pressure gradients across the area resulted in some isolated high wind gusts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tight surface pressure gradients across the area resulted in some isolated high wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 15, 12:29 PM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Dec 15, 12:29 PM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Billings MT
1229 PM MST Tue Dec 15 2020
.DISCUSSION...
Today through Thursday night...
High winds in the foothills and persistent light mountain snow
remains the story for this week.
The pressure gradient over the Beartooth Mountains continues to
tighten this morning as low pressure lee-side of the northern
Rockies continues to drop south into eastern Montana. Winds at
livingston showcase this, as they have now gusted into the low
50s as of 10 AM MDT, and will continue to increase to gust to 65
mph by this evening. A similar story is told for areas around Big
Timber, with gusts around 60 mph expected there. Hence, the Wind
Advisories and High Wind Warning will continue. Although peak
winds will occur this evening into early Wednesday morning, winds
gusting 50-55 mph in those areas will continue to occur throughout
Wednesday, and possibly into early Thursday morning until an
upper trough finally swings though and break's up the pressure
gradient.
Enough moisture will be present over the mountains to provide
persistent snowfall of a couple inches a day to occur over the
next few days, with potential for higher amounts on southwest
facing slopes.
High look to rise back into the low 40s for Wednesday and
Thursday. Vertz
Friday through Tuesday...
Outside of snow showers over the mountains, dry weather can be
expected over most of the area Friday through Monday as only weak
waves bring periodic moisture and energy. Very strong winds are
possible along the foothills Saturday through Monday, and have
kept winds well above guidance. Winds could be breezy to strong
out over the plains as well. A more significant system looks
possible for the area starting Tuesday, which could bring some
snow, although there is quite a bit of uncertainty still.
Highs will range from the upper 30s to 40s through the extended
period, with lows in the 20s and 30s most nights. STP
&&
.AVIATION...
In general, VFR will prevail through the period with passing mid
and high clouds. Southwest to west winds will increase into
tonight along the western foothills, with gusts in excess of 50
kts expected at KLVM. A weak disturbance moving through the region
will bring snow showers to the mountains, with obscurations
likely. A few isolated snow showers are possible out over the
plains overnight as well. LLWS can be expected over eastern routes
tonight. STP
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 027/041 024/041 026/039 026/043 030/049 031/044 027/039
00/N 00/E 20/B 00/B 11/N 12/O 23/S
LVM 031/042 028/044 026/040 026/042 031/048 031/044 029/041
11/N 12/S 20/B 11/N 12/O 22/S 34/S
HDN 022/044 019/044 023/041 021/047 026/051 028/047 023/042
00/N 00/E 30/B 00/B 01/N 12/O 23/O
MLS 023/042 020/041 021/035 022/047 028/051 030/044 024/039
20/N 00/E 10/B 00/B 01/N 11/B 12/S
4BQ 022/042 021/043 023/038 021/046 028/052 030/045 024/041
20/N 00/E 20/B 00/B 01/B 11/B 12/O
BHK 022/040 019/042 019/033 018/045 027/049 027/042 022/039
20/N 00/B 20/B 00/N 01/N 10/B 11/B
SHR 018/042 016/044 021/039 016/045 021/052 024/045 020/041
00/E 00/E 51/B 00/B 01/B 11/B 23/O
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until noon MST Wednesday FOR ZONES
65-66.
High Wind Warning in effect until noon MST Wednesday FOR ZONE
141.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Dec 15, 12:04 PM MST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
1204 PM MST Tue Dec 15 2020
MTZ064-172-228-162315-
Paradise Valley-Melville Foothills-Southern Wheatland-
1204 PM MST Tue Dec 15 2020
This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.
* WHAT...Wind gusts of 40 to 55 mph possible.
* WHERE...Paradise Valley, as well as areas along Highway 191,
including Melville and Harlowton.
* WHEN...Late today through Wednesday night.
* ADDITIONAL DETAILS...Strong crosswinds could cause travel
concerns, especially along Highway 191 from Melville to
Harlowton.
* ADDITIONAL HAZARD CONCERNS...Another period of strong winds is
possible Saturday and Sunday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
In the hours before
Local storm report, Dec 15, 9:53 AM MST, 5 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
953 AM MST Tue Dec 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Snow 1 N Colstrip 45.89N 106.63W
12/15/2020 M1.0 inch Rosebud MT Co-Op Observer
&&
VertzLocal storm report, Dec 15, 10:06 AM MST, 5 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
1006 AM MST Tue Dec 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM Non-Tstm Wnd Gst 6 ENE Livingston 45.70N 110.45W
12/15/2020 M50.00 MPH Park MT ASOS
&&
VertzLocal storm report, Dec 15, 10:49 AM MST, 4 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
1049 AM MST Tue Dec 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM Snow 17 SE Burgess Junction 44.57N 107.30W
12/15/2020 M2.0 inch Sheridan WY Mesonet
0100 AM Snow 21 SE Burgess Junction 44.58N 107.20W
12/15/2020 M3.0 inch Sheridan WY Mesonet
0100 AM Snow 7 ESE Burgess Junction 44.72N 107.40W
12/15/2020 M3.0 inch Sheridan WY Mesonet
0100 AM Snow 1 NNW Burgess Junction 44.79N 107.53W
12/15/2020 M2.0 inch Sheridan WY Mesonet
0100 AM Snow 8 WSW Dayton 44.81N 107.41W
12/15/2020 M2.0 inch Sheridan WY Mesonet
0100 AM Snow 12 NE Wilsall 46.11N 110.47W
12/15/2020 M3.0 inch Park MT Mesonet
0100 AM Snow 13 ENE Wilsall 46.09N 110.43W
12/15/2020 M3.0 inch Park MT Mesonet
0100 AM Snow 3 N Cooke City 45.06N 109.95W
12/15/2020 M2.0 inch Park MT Mesonet
0100 AM Snow 26 ESE Emigrant 45.22N 110.24W
12/15/2020 M1.0 inch Park MT Mesonet
0100 AM Snow 16 SW Nye 45.30N 110.07W
12/15/2020 M3.0 inch Sweet Grass MT Mesonet
0100 AM Snow 14 W Nye 45.42N 110.09W
12/15/2020 M2.0 inch Sweet Grass MT Mesonet
0100 AM Snow 3 SSW Luther 45.24N 109.46W
12/15/2020 M1.0 inch Carbon MT Mesonet
0100 AM Snow 5 W Red Lodge 45.19N 109.35W
12/15/2020 M5.0 inch Carbon MT Mesonet
&&
ARTHURHigh Wind, Northern Sweet Grass
- When
- December 15, 3:10 PM MST to 3:25 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted to 63 mph around the Big Timber area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, December 15 to 21, 20208 events
- Heavy Snow in Oklahoma, December 15, 20207 events
- Drought in Texas, December 15 to 31, 20205 events
- High Wind in Wyoming, December 15 to 17, 202066 kt wind · 5 events
- Dense Fog in California, December 15, 20204 events
- High Wind in Wyoming, December 15, 202066 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932050.